Format

Send to

Choose Destination

Urticaria caused by antihistamines: report of 5 cases.

Author information

1
Allergy Department, Hospital Clínico San Carlos, Madrid, Spain. prrio@yahoo.es

Abstract

Antihistamines are widely used drugs. Hypersensitivity reactions with these drugs are rare and a challenge for the physician. We describe 5 outpatients who experienced urticaria after taking antihistamines. All 5 were treated at our outpatient clinic over a period of 15 years. The allergy workup included a clinical history, skin prick testing, patch testing with antihistamines, and single-blind placebo-controlled oral challenge tests. Biopsy samples were taken and serum tryptase levels were determined in 1 patient. The results of the skin prick tests and patch tests were negative in all patients but 1, in whom the prick test result was positive to some antihistamines. We confirmed all diagnoses using a single-blind challenge test. The biopsy obtained from 1 patient strongly supported urticaria. We present 5 cases of antihistamine-induced urticaria where the immunologic mechanism remains unclear. Hypersensitivity reactions should be taken into account in patients receiving antihistamines, especially in those who experience urticaria.

PMID:
19639729
[Indexed for MEDLINE]
Free full text

Supplemental Content

Full text links

Icon for Esmon Publicidad
Loading ...
Support Center